Alert archive / Michigan / Beach Hazards Statements in 2022
Beach Hazards Statement 16, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this beach hazards statement at Aug 4, 2022, 3:40 AM EDT for Mason County, Oceana County, Michigan. It took effect at Aug 4, 2022, 12:00 PM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2022, 3:40 AM EDT (07:40 UTC)
- In effect from
- Aug 4, 2022, 12:00 PM EDT
- Expired
- Aug 4, 2022, 9:54 PM EDT
- In force
- 10 hr
- Issued by
- NWS Grand Rapids, MI
Counties Mason County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 07:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.7 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1102 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1173 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.2
The text
As transmitted.
280 WHUS43 KGRR 040740 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 340 AM EDT Thu Aug 4 2022 MIZ037-043-041600- /O.NEW.KGRR.BH.S.0016.220804T1600Z-220805T0200Z/ Mason-Oceana- 340 AM EDT Thu Aug 4 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...From noon EDT today through this evening. * IMPACTS...Strong currents can push swimmers into deeper water while high waves can exhaust swimmers trying to get back to shore. * ADDITIONAL DETAILS...Winds from the north will strengthen today and make the beaches near north piers more dangerous. High waves and strong currents will also be more focused near Big and Little Sable Points. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
3 follow-up statements
200 WHUS43 KGRR 041603 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 1203 PM EDT Thu Aug 4 2022 MIZ037-043-050015- /O.CON.KGRR.BH.S.0016.000000T0000Z-220805T0200Z/ Mason-Oceana- 1203 PM EDT Thu Aug 4 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...Winds from the north will strengthen today and make the beaches near north piers more dangerous, such as Stearns Park at Ludington. High waves and strong currents will also be more focused near Big and Little Sable Points. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
854 WHUS43 KGRR 041951 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 351 PM EDT Thu Aug 4 2022 MIZ037-043-050200- /O.CON.KGRR.BH.S.0016.000000T0000Z-220805T0200Z/ Mason-Oceana- 351 PM EDT Thu Aug 4 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM EDT THIS EVENING... * WHAT...High wave action, strong currents, and dangerous swimming conditions expected. Piers may be heavily swamped by waves. * WHERE...Mason and Oceana counties. * WHEN...Until 10 PM EDT this evening. * IMPACTS...Strong currents can pull swimmers into deeper water and high waves can sweep people off piers. * ADDITIONAL DETAILS...A brief period of stronger north winds and waves near 4 feet is expected near Big and Little Sable Points late this afternoon and early evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... Remain out of the water to avoid hazardous swimming conditions and do not venture out on piers. Please check with your local authorities on potential beach closures. && $$
119 WHUS43 KGRR 050154 CFWGRR Coastal Hazard Message National Weather Service Grand Rapids MI 954 PM EDT Thu Aug 4 2022 MIZ037-043-050300- /O.CAN.KGRR.BH.S.0016.000000T0000Z-220805T0200Z/ Mason-Oceana- 954 PM EDT Thu Aug 4 2022 ...BEACH HAZARDS STATEMENT IS CANCELLED... $$
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this beach hazards statement went out at Aug 4, 3:34 AM EDT, 6 minutes earlier.
Area forecast discussion, Aug 4, 3:34 AM EDT, 6 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
334 AM EDT Thu Aug 4 2022
LATEST UPDATE...
Discussion/Marine
.DISCUSSION...(Today through next Wednesday)
Issued at 334 AM EDT Thu Aug 4 2022
Cold front with lower dew points and north winds behind it is
sinking south through the midway point of Lake Michigan and
Central Michigan. It should get hung up during the afternoon from
somewhere west of Grand Rapids to about Saginaw Bay. More sunshine
and better mixing during the day north of the front will likely
result in no real temperature gradient across the front, but the
moisture gradient will still reveal it. Weak cyclonic convergence
of the surface flow is expected to develop in the heart of south-
central Lwr Mich this afternoon.
Where adequate and uncomfortably high surface moisture lingers,
especially around Kalamazoo to Lansing and south, enough
instability will be present to support thunderstorm development
during the afternoon as a weak cap is overcome. Forcing is weak
and vertical wind shear is also expected to be weak, so storms
will tend to stay fairly disorganized and pulse in intensity. As
dry air will be present above 10,000 feet, some microburst-driven
mostly sub-severe wind gusts may occur with downpours. New storms
cells would tend to develop along outflow from collapsing cells.
No relief from the humidity is expected through the weekend, and
the next plume of hotter air from the western US will advect over
the area for Saturday and Sunday. Surface low development in
response to a positively tilted upper level trough moving through
the northern plains late in the weekend will provide another
chance of storms from late Sunday into Monday. Behind that wave,
more amplified troughing may take hold in Ontario/Quebec as has
been common this summer, which would support cooler-than-normal
and more comfortable weather the during middle of next week.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 157 AM EDT Thu Aug 4 2022
Areas of MVFR to IFR ceilings are developing in Central Michigan
and are expected to spread south through daybreak as high
altitude clouds thin out. Isolated showers or thunderstorms are
possible in southern locations this morning, and scattered
thunderstorm development during the afternoon is a fair bet
especially south/east of GRR. Any thunderstorms will exist amid
less ambient wind shear and wind speeds compared to yesterday,
so they will tend to not move much and will pulse up and down in
intensity over a given spot. Though they may not be severe in a
traditional sense, localized microbursts within sudden downpours
are possible with the afternoon storms.
&&
.MARINE...
Issued at 334 AM EDT Thu Aug 4 2022
Early this morning, enhanced southwest winds are gusting 20 to 25
knots south of Port Sheldon toward St Joseph. Waves have built up
to the 2 to 4 ft range. Wind should diminish shortly after
daybreak, but a short duration small craft advisory for wind is
needed until then.
Beach hazards and small craft concerns increase this afternoon
around Big and Little Sable points as winds from the north
strengthen and waves build. At least a moderate swim risk will
develop late in the day farther south toward Muskegon, Grand
Haven, and Holland, and conditions will have to be monitored
closely there.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement from noon EDT today through this evening
for MIZ037-043.
LM...Small Craft Advisory from noon today to 10 PM EDT this evening
for LMZ848-849.
Small Craft Advisory until 8 AM EDT this morning for LMZ844-845.
&&
DISCUSSION...CAS
AVIATION...CAS
MARINE...CASHazardous weather outlook, Aug 3, 4:00 AM EDT, 23 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 400 AM EDT Wed Aug 3 2022 MIZ037>040-043>046-050>052-056>059-064>067-071>074-040700- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 400 AM EDT Wed Aug 3 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Thunderstorms today, especially this afternoon and evening, may be severe with pockets of damaging wind gusts. A brief tornado or locally large hail cannot be ruled out. If storms tend to repeat over the same areas, localized flooding is also possible. Portions of southern Michigan may see heat index values surpass 100 degrees early this afternoon, making heat exhaustion or heat stroke an increased concern. Waves and currents on Lake Michigan today will result in a high risk for swimmers. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Waves and currents on Thursday may pose a moderate swim risk for some Lake Michigan beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today. Spotters are encouraged to report local severe weather to the National Weather Service via amateur radio networks, phone, social media, or email. LMZ844>849-040700- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 400 AM EDT Wed Aug 3 2022 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Winds and waves on Lake Michigan will be hazardous for small craft and swimmers. A thunderstorm is also possible, which could bring locally stronger winds and dangerous lightning strikes. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Waves and currents on Thursday may pose a moderate swim risk for some Lake Michigan beaches. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible today. Spotters are encouraged to report local severe weather to the National Weather Service via amateur radio networks, phone, social media, or email.
In the hours before
Local storm report, Aug 3, 9:42 PM EDT, 5 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
942 PM EDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM TSTM WND DMG 2 SE KALAMAZOO 42.25N 85.55W
08/03/2022 KALAMAZOO MI PUBLIC
MULTIPLE TREES DOWN IN MILLWOOD
NEIGHBORHOOD.
&&Local storm report, Aug 3, 9:56 PM EDT, 5 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
956 PM EDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG 3 S PORTLAND 42.83N 84.89W
08/03/2022 IONIA MI PUBLIC
TREE ON HOUSE ON CHARLOTTE HWY NEAR BUTLER
ROAD.
&&Local storm report, Aug 3, 9:58 PM EDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
958 PM EDT WED AUG 3 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0742 PM HEAVY RAIN VERMONTVILLE 42.63N 85.03W
08/03/2022 M4.10 INCH EATON MI PUBLIC
&&Local storm report, Aug 4, 12:16 AM EDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1216 AM EDT THU AUG 4 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND GST 1 W SOUTH HAVEN 42.40N 86.29W
08/03/2022 M57 MPH LMZ844 MI MESONET
MESONET STATION SVNM4 SOUTH HAVEN GLERL.
0410 PM TSTM WND GST 3 W SOUTH HAVEN 42.40N 86.33W
08/03/2022 M49 MPH LMZ844 MI BUOY
BUOY STATION 45168 2 W SOUTH HAVEN.
0350 PM TSTM WND GST 3 W SOUTH HAVEN 42.40N 86.33W
08/03/2022 M47 MPH LMZ844 MI BUOY
BUOY STATION 45168 2 W SOUTH HAVEN.
&&
CASThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 2:50 AM EDT | Small Craft Advisory | GRR | 5 hr | |
| Aug 4, 2:50 AM EDT | Small Craft Advisory | GRR | 19 hr |
Nearby
Beach Hazards Statements in Michigan, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.